Colorado, 2013

Hail in Colorado, May 16, 2013

May 16, 2013 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail, up to quarter size, in Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to quarter size, in Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 16, 8:34 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, May 16, 8:34 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
934 AM MDT THU MAY 16 2013

.CORRECTED AVIATION DISCUSSION.

.UPDATE...SHORT WAVE HAS EXITED THE AREA BUT ENOUGH MOISTURE AND
INSTABILITY BEHIND THE WAVE TO INITIATE A TSTM OVER FORT MORGAN
IN THE LAST FEW MINUTES. OVERALL FORECAST LOOKS ON TRACK. HAVE
NUDGED THE POPS UPWARD IN THE MOUNTAINS THIS AFTN. A FAIRLY
UNIFORM W-NWLY FLOW ALOFT IS PROGGED FOR THIS AFTN....SOME OF
WHICH WILL SHOULD MIX DOWN TO THE SURFACE. CAPES IN THE DENVER
AREA ARE PROGGED TO BE AROUND 400 J/KG WITH THE LOWER LEVELS
DRYING OUT. AS A RESULT...HIGH BASED ISOLATED TSTMS WITH GUSTY
OUTFLOW WINDS TO 35 KTS THE MAIN BIPRODUCT OF THE STORMS. THE PW
VALUES ARE HIGHER FURTHER EAST. EAST OF A STERLING TO AKRON
LINE...AN ISOLATED SEVERE THUNDERSTORM POSSIBLE WITH WIND GUSTS TO
60 MPH AND HAIL TO ONE INCH...ALONG WITH BRIEF HEAVY RAINFALL.
STORM MOTIONS WNWLY AT 10-15 KTS THIS AFTN.

&&

.AVIATION...WEAK BOUNDARY PUSHED THROUGH KDEN EARLIER THIS
MORNING...BUT WINDS BACK TO A S-SWLY COMPONENT. LGT WINDS AND
WEAK SFC PRESSURE GRADIENT MAKE IT HARD FOR MDLS TO KEY IN ON A
PREVAILING WIND. COULD SEE WNWLY WINDS MIX DOWN TO THE SFC WITH
THE LOWER LEVELS DRYING OUT THIS AFTN SO WL GO WITH NW WINDS THIS
AFTN IN THE TAF. SOME BOUNDARY LIKELY LINGERING NEAR OR JUST EAST OF
KDEN SO HAVE INCLUDED VCTS AS WELL WITH THE POTENTIAL FOR HIGH BASED
GUSTY OUTFLOW WINDS THIS AFTN. AS A RESULT MAY ALSO HAVE TO ADD A
TEMPO GROUP WITH GUSTS TO 35 KTS IN THE 21-01Z PERIOD IN THE 18Z
ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 407 AM MDT THU MAY 16 2013/

SHORT TERM...A WEAK UPPER LEVEL TROUGH WAS MOVING INTO NORTHEAST
COLORADO EARLY THIS MORNING WITH SCATTERED SHOWERS AND ISOLD TSTMS
OVER THE FAR NERN CORNER. THIS WK UPPER LEVEL TROUGH SHOULD EXIT
AREA BY 18Z. BY AFTN THE FLOW ALOFT WILL BE MAINLY ZONAL. LATEST
RAP IS SHOWING CAPES BLO 500 J/KG OVER THE HIGHER TERRAIN AND THE
FRONT RANGE HOWEVER OVER THE FAR NE PLAINS CAPES ARE FCST AOA 1000
J/KG. LATEST RAP SHOWS A WK BNDRY SETTING UP FM A STERLING TO
AKRON LN WHICH COULD ACT AS A FOCUS FOR STRONGER TSTM DEVELOPMENT
BY LATE AFTN INTO THE EARLY EVENING HOURS. OVERALL SHEAR WILL BE
BETTER THIS AFTN IN THIS AREA SO THERE COULD BE AN ISOLD MARGINAL
SVR STORM OR TWO. ELSEWHERE THERE WILL BE SOME WDLY SCT CONVECTION
IN THE MTNS...FOOTHILLS AND OVER THE PALMER DIVIDE. AS FOR HIGHS
850-700 MB TEMPS ARE 2-3 DEGREES WARMER THAN WED SO AFTN HIGHS
SHOULD RISE INTO THE 80S OVER NERN CO.  FOR TONIGHT LOOKS LIKE
MOST CONVECTION SHOULD END BY EARLY EVENING AS SEE NOTHING TO KEEP
IT GOING AFTER SUNSET.

LONG TERM...AFTER A DRY AND WARM DAY ON FRIDAY IT LOOKS LIKE THE
REST OF THE FORECAST PERIOD WILL BE COOL AND SOMEWHAT UNSETTLED.
INITIALLY...DRY AND WARM SOUTHWESTERLY FLOW ALOFT WILL PREVAIL
FRIDAY...BRINGING ANOTHER EARLY TASTE OF SUMMER TO THE STATE.
SATURDAY WILL BE A TRANSITIONAL DAY AS AN UPPER TROUGH SETTLES
OVER THE NORTHWEST QUARTER OF THE NATION WITH COLORADO COMING
UNDER THE LEADING EDGE OF THE ADVANCING MOISTURE AND COOLER
TEMPERATURES ALOFT. TROUGHINESS WILL THEN REMAIN OVER THE FORECAST
AREA THROUGH MONDAY NIGHT AND TUESDAY. WEAK DYNAMIC LIFT
ASSOCIATED WITH THE UPPER TROUGH WILL BE OVER THE STATE FOR
SEVERAL DAYS WITH INEVITABLE SHORT WAVE DISTURBANCES MOVING
THROUGH THE TROUGH AT TIMES. ALL THIS SHOULD COMBINE WITH DAILY
HEATING TO PRODUCE ROUNDS OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. AT LOWER LEVELS...IT APPEARS THAT THE SURFACE LOW
WILL REMAIN FAR ENOUGH EAST TO KEEP GULF MOISTURE MORE IN KANSAS
THAN IN EASTERN COLORADO. STILL ENOUGH MOISTURE SHOULD BE AROUND
FOR LIGHT TO MODERATE PRECIPITATION AT TIMES EACH DAY.
TEMPERATURES WILL GET PROGRESSIVELY COOLER THROUGH MONDAY AND THEN
BEGIN WARMING TUESDAY AND WEDNESDAY AS THE UPPER TROUGH FINALLY
MOVES OUT OF STATE AND AN UPPER RIDGE MOVES IN FROM THE WEST.

WITHOUT STRONG DYNAMICS OR ANY APPRECIABLE JET STREAM WINDS...IT
DOES APPEAR THAT THUNDERSTORMS THROUGH THE WEEKEND WILL LACK
ORGANIZATION WHICH WILL LIMIT THE POTENTIAL FOR SEVERE WEATHER. ON
THE OTHER HAND...STORM MOTIONS COULD BE SLOW AT TIMES MAKING
LOCALIZED HEAVY RAIN POSSIBLE...ESPECIALLY IF ANY GULF MOISTURE
SNEAKS IN FROM THE EAST.

AVIATION...COULD SEE AN ISOLD TSTM OR TWO THIS AFTN IN THE
22Z-01Z PERIOD ESPECIALLY SOUTH OF DIA SO FOR NOW WILL KEEP NEXT
TAF VOID OF TSTMS. WINDS EARLY THIS MORNING WERE DRAINAGE. BY MID
TO LATE MORNING THE NAM AND RAP SHOW WINDS RATHER LIGHT AND
VARIABLE AROUND 5 KTS. BY EARLY AFTN THE RAP HAS THE WINDS ESE AND
THEN MORE SSW BY 21Z. MEANWHILE THE NAM HAS THE WINDS BECOMING WNW
BY 18Z AND KEEPS THEM THAT WAY THRU 00Z. AT THIS POINT NOT SURE
WHICH WAY TO TREND THEM. WITH WLY MID LVL FLOW OUTFLOW BOUNDARIES
FM CONVECTION IN THE FOOTHILLS COULD TURN THE WINDS MORE WNW BY
21Z SO WILL FOLLOW NAM FOR NOW. BY EARLY THIS EVENING WINDS SHOULD
GRADUALLY BECOME DRAINAGE AFTER SUNSET.

HYDROLOGY...THERE WILL BE SOME WIDELY SCATTERED HIGHER BASED
THUNDERSTORMS THIS AFTERNOON NR THE BURN AREAS HOWEVER RAINFALL
AMOUNTS SHOULD BE UNDER A QUARTER INCH.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COOPER
LONG TERM....DANKERS
AVIATION...COOPER
Hazardous weather outlook, May 16, 9:42 AM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1042 AM MDT THU MAY 16 2013

COZ030>051-171645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1042 AM MDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS IN THE MOUNTAINS...FOOTHILLS AND NORTHEAST PLAINS.
MOST OF THE STORMS WILL BE HIGH BASED AND COULD PRODUCE GUSTY
OUTFLOW WINDS TO 40 MPH...SMALL HAIL AND BRIEF LIGHT TO MODERATE
RAINFALL.

EAST OF A LINE FROM STERLING TO AKRON...AN ISOLATED SEVERE STORM
WILL BE POSSIBLE...WITH HAIL UP TO ONE INCH IN DIAMETER...WIND
GUSTS TO 60 MPH AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOSTLY DRY AND WARMER CONDITIONS CAN BE EXPECTED FRIDAY AS AN
UPPER LEVEL RIDGE MOVES OVER THE STATE. A BROAD UPPER TROUGH WILL
SETTLE OVER THE STATE THROUGH THE WEEKEND WITH COOLER TEMPERATURES
AND AN INCREASING CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS.
THE COOL AND UNSETTLED PATTERN WILL PERSIST MONDAY AND TUESDAY
WITH A CONTINUED CHANCE FOR SHOWERS. DRIER AND WARMER CONDITIONS
WILL RETURN NEXT WEDNESDAY AS AN UPPER LEVEL RIDGE BUILDS OVER THE
REGION. THE SHOWERS AND THUNDERSTORMS WILL PRODUCE LIGHT TO
MODERATE RAINFALL AND BRIEF GUSTY WINDS...BUT NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 16, 10:38 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1138 AM MDT THU MAY 16 2013

COZ050-051-161815-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
1138 AM MDT THU MAY 16 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SEDGWICK COUNTY
  NORTH CENTRAL PHILLIPS COUNTY

AT 1138 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR MARKS BUTTE...OR 18 MILES NORTHWEST OF HOLYOKE...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE
CORNER...OVID...MARKS BUTTE...JULESBURG AND FAIRFIELD.

LAT...LON 4100 10229 4100 10222 4078 10207 4066 10257
      4083 10265 4101 10232
TIME...MOT...LOC 1738Z 237DEG 21KT 4080 10248

The radar

The Goodland radar (KGLD), 175 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
May 16, 11:10 AM MST
Where
Sedgwick County, 8.35 mi SE of Julesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -102.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448083.